Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 253, NWS Baltimore/Washington

September 1, 2003Orange County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 1, 2003, 6:15 PM EDT for Orange County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2003, 6:15 PM EDT (22:15 UTC)
Expired
Sep 1, 2003, 7:00 PM EDT
In force
45 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Orange County, VA

The radar

The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:00 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 1, 3:00 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT MON SEP 1 2003

...SHORT TERM (TNGT AND TUE)...

A WEAK FRONTAL SYSTEM JUST N OF THE CWA MEANS A HUMID AIRMASS WILL
BE THE RULE HROUGH THE SHORT TERM. PRECIP. WATER IS JUST OVER 2
INCHES...AND REMAINS OF GRACE OVER SRN PLAINS WILL GET CAUGHT UP THE
CONFLUENT FRNTL ZNS ARCHING UP THROUGH THE MS/OH VALLEY. INSTABILITY
FOR TNGHT AND TUE IS NOT TOO IMPRESSIVE...WITH MDL CAPE VALUES ON
TUE FROM THE MESOETA OF 1000-1500 J/KG. AT 85H THE BEST MOISTURE
AXIS AND HENCE HIGHEST PRECIP POTENTIAL WILL REMAIN JUST N OF THE
REGION THROUGH TUE EVENING.

FOR TONIGHT...RADAR SHOWING SCT RW/TRW ACTIVITY OVER WV THAT IS NOW
ENTERING SWRN PORTION OF OUR CWA. WL KEEP POPS UP THIS
EVENING...THEN ACTIVITY SHOULD DIMINISH AFTER SUNSET. MADE MINOR
ADJST TO GRIDDED TEMPS/DEW PTS FOR THE OVERNIGHT.

FOR TUE...LOTS OF CLOUDS AROUND AS NCEP/CANDADIAN MDLS BRING BROAD
BAND OF HI RH ACROSS THE REGION. SRN 1/3RD OF CWA MAY BE ABLE TO
KEEP MORE SUN...AND KEPT TEMPS ALITTLE HIGHER. OTHERWISE...GOOD BET
OF RW/TRW ACROSS NRN TIER OF ZNS WHERE DECENT ISENTROPIC LIFT AND
MID-LVL FN CONVERGENCE ARE THE BEST. IF THERE ARE SOME BREAKS IN THE
CLDS SOME PLACES COULD SEE TRW...BUT IT WILL MOSTLY BE RW.

MARINE IS FAIRLY QUIET IN THE SHORT TERM. NO FLAGS.

SMZ

XNTD...

ITS CONTINUING TO LOOK LIKE THERE WL BE XTNSV CLD CVR THROUGHOUT
THE WK AS STATIONARY BNDRY CONTS TO HANG ARND THE MID ATLC RGN TUE
NGT-WED. WL KEEP THE POPS AT CHC...W/ BEST CHC ACROSS THE N. WE HV
BEEN TALKING ABT PSBL FLOODING MID-LATE WK VIA FLD PTNL STMT. FEEL
BEST CHCS FOR HVY RA ARE WED NGT-THU AS REMNANTS OF TD GRACE GET
DRAWN UP THE APLCHNS. TO ADD FOCUS UPR TROF/CD FNT SWINGS DOWN FM
THE GRT LKS. POPS WL BE LKLY ACROSS NRN 2/3 OF CWA..CHC SRN 1/3. HV
UPDATED ESF TO HIGHLITE WED NGT/THU AS BEST TIMES FOR ANY FLOODING
TO DVLP. CURRENTLY FFG GUID VALUES ARE AT 2/HR OR HIER...3-4/3 HRS.

CD FNT DOESNT MV VERY QUICKLY THRU FRI...AND HV CHC POPS OF TRW.
FNT FINALLY PUSHES OFF THE CST ON SAT. WL KEEP SAT DAY-MON DRY.
TEMPS WL BE ALONG THE LINE OF NRML EARLY SEP AVGS.

ATTM FABIAN LOOKS TO STAY WELL OUT TO SEA THIS WKND AND IS NOT A
PLAYER IN THE FCST.

WOODY

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Sep 1, 11:30 AM EDT, 6 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-020900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...
PERIODS OF HEAVY RAINS AND THUNDERSTORMS ARE POSSIBLE ANYTIME FROM
TUESDAY NIGHT THROUGH EARLY FRIDAY. THIS MAY CAUSE RAPID RISES OF
SMALL CREEKS AND STREAMS THROUGHOUT THE AREA. A FLOOD POTENTIAL
OUTLOOK WAS ISSUED TO DISCUSS FLOOD POSSIBILITIES. MAIN STEM RIVER
FLOODING IS NOT LIKELY ...ALTHOUGH NOTICEABLE RISES MAY OCCUR.

SMZ

In the hours before

Special weather statement, Sep 1, 5:55 PM EDT, 20 minutes before
VAZ050-056-012300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
555 PM EDT MON SEP 1 2003

AT 555 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MADISON RUN...MOVING EAST NORTHEAST AT 30 MPH.

THIS STORM WILL DROP AN INCH OR TWO OF RAIN AND WILL BE CAPABLE OF
PRODUCING WIND GUSTS OF 40 TO 50 MPH. THIS STORM WILL AFFECT ORANGE
COUNTY AND WESTERN SPOTSYLVANIA COUNTY THROUGH 645 PM.

RDH

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:45 PM EDTSevere Thunderstorm WarningLWXFauquier45 min
Sep 1, 7:22 PM EDTSpecial Marine WarningLWX53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.